New York, 2003

Flood in New York, January 24, 2003

January 24, 2003 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 24, 11:00 AM EST, 0 minutes earlier.

Area forecast discussion, Jan 24, 11:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1100 AM EST FRI JAN 24 2003

UPDATE WORKZONES AVAILABLE.

DISC....TEMPERATURES HAVE WARMED ABOUT 10 DEGS AT THE H8 LEVEL AS
COMPARED TO YESTERDAY AS POLAR AIR (AS OPPOSED TO ARCTIC) HAS MOVED
IN FROM THE EASTERN CANADA. SLOWLY...THIS AIR WILL BE FINALLY FELT
AT THE SURFACE. SAT PIX SHOWS FEW...IF ANY CLOUDS ACROSS THE REGION.
I WILL UPDATE TO REMOVE ANY MENTION OF THE WIND CHILL ACROSS HE
WESTERN ADIRONDACKS...WHICH WE ARE ALLOWING TO EXPIRE. I ALSO HAVE
BUMPED UP THE WINDS A TAD IN A FEW LOCATIONS AND GO SUNNY ACROSS
MUCH OF MY CWA...WITH A FEW MORE CLOUDS POSSIBLE TO THE WEST. NO
REAL CHANGES TO LATER PERIODS.

.HYDROLOGICAL STATUS...AN ICE JAM MIGHT HAVE CAUSED SOME PROBLEMS AT
STEEL CREEK IN HERKIMER COUNTY. THE POTENTIAL FOR MORE ICE JAMS IS
THERE UNTIL TEMPERATURES MODERATE MORE. ANY PRECIPITATION THAT FALLS
DURING THE UPCOMING WEEK SHOULD BE SNOW...LIGHT AT THAT...AND NO
SNOW MELT IS EXPECTED.

.ALY...NONE.

HWJIV
Hazardous weather outlook, Jan 24, 2:55 AM EST, 8 hours 5 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
251030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
255 AM EST FRI JAN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
WIND CHILL ADVISORY THIS MORNING OVER THE WESTERN ADIRONDACKS. NEAR
ADVISORY CRITERIA WIND CHILL ELSEWHERE THIS MORNING.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hamilton

When
January 24, 11:00 AM EST to 4:00 PM EST
Where
Hamilton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

An ice jam, on the Steele Creek near Ilion, Herkimer county, caused some water to briefly exceed bankfull on January 24. The jam was specifically located at the Phillip Street bridge in the souther portion of the town, causing some basements to take in water. The ice jam broke up later in the day with no further problems reported to the National Weather Service.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338477.